Alert archive / Maryland / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 430, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 2, 2020, 7:36 PM EDT for 4 counties in Maryland. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2020, 7:36 PM EDT (23:36 UTC)
- Expired
- Sep 2, 2020, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, Carroll County, MD, Harford County, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 7:46 PM EDT | TSTM WND DMG | 1 Wsw Eldersburg, MD | TREE DOWN ON ROUTE 26 IN ELDERSBURG BLOCKING ONE LANE. |
| Sep 2, 8:02 PM EDT | TSTM WND DMG | 3 E Glyndon, MD | A TREE WAS BLOWN DOWN ONTO WIRES ON GREENSPRING AVENUE BETWEEN GARRISON FOREST ROAD AND BAUBLITZ ROAD. A TREE WAS BLOWN DOWN ONTO WIRES NEAR THE INTERSECTION OF COPPER RIDGE DRIVE AND BONNIE RIDGE DRIVE. |
| Sep 2, 8:12 PM EDT | TSTM WND DMG | 1 Nnw Cockeysville, MD | TREE DOWN ON MD-145 AT ASHLAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 6:43 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
852
WUUS51 KLWX 022336
SVRLWX
MDC005-013-025-027-030015-
/O.NEW.KLWX.SV.W.0430.200902T2336Z-200903T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
736 PM EDT Wed Sep 2 2020
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Eastern Carroll County in north central Maryland...
Northern Howard County in central Maryland...
Northwestern Harford County in northern Maryland...
Baltimore County in northern Maryland...
* Until 815 PM EDT.
* At 735 PM EDT, severe thunderstorms were located along a line
extending from near Railroad to near Gamber to near Mount Airy,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Pikesville, Cockeysville, Historic Ellicott City, Ellicott City,
Towson, Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford
Mill, Reisterstown, Lochearn, Mays Chapel, Timonium, Fallston,
Hampstead, Manchester, Sykesville, Jarrettsville and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
3931 7716 3972 7684 3972 7640
TIME...MOT...LOC 2335Z 270DEG 26KT 3971 7677 3951 7688 3938 7708
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DHOF2 follow-up statements
879
WWUS51 KLWX 022353
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
753 PM EDT Wed Sep 2 2020
MDC005-013-025-027-030015-
/O.CON.KLWX.SV.W.0430.000000T0000Z-200903T0015Z/
Carroll MD-Howard MD-Harford MD-Baltimore MD-
753 PM EDT Wed Sep 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN CARROLL...NORTHERN HOWARD...NORTHWESTERN HARFORD AND
WESTERN BALTIMORE COUNTIES...
At 753 PM EDT, severe thunderstorms were located along a line
extending from near Stewartstown to near Cockeysville to near
Eldersburg, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Pikesville, Cockeysville, Historic Ellicott City, Ellicott City,
Towson, Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford
Mill, Reisterstown, Lochearn, Mays Chapel, Timonium, Fallston,
Sykesville, Jarrettsville, Oakland, Gamber and Lutherville-Timonium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
3931 7716 3957 7686 3972 7668 3972 7640
TIME...MOT...LOC 2353Z 270DEG 26KT 3971 7661 3951 7672 3938 7692
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DHOF702
WWUS51 KLWX 030011
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
811 PM EDT Wed Sep 2 2020
MDC005-013-025-027-030021-
/O.EXP.KLWX.SV.W.0430.000000T0000Z-200903T0015Z/
Carroll MD-Howard MD-Harford MD-Baltimore MD-
811 PM EDT Wed Sep 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...
NORTHERN HOWARD...NORTHWESTERN HARFORD AND WESTERN BALTIMORE COUNTIES
WILL EXPIRE AT 815 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northern, central and north central Maryland.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3959 7647 3952 7649 3937 7672 3924 7682
3931 7716 3957 7686 3972 7668 3972 7640
TIME...MOT...LOC 0011Z 270DEG 26KT 3971 7646 3951 7657 3938 7677
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:31 PM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 2, 2:31 PM EDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 231 PM EDT Wed Sep 2 2020 .SYNOPSIS... Multiple fronts will affect our region through Friday bringing multiple chances for severe weather. High pressure returns this weekend along with mostly dry weather. && .NEAR TERM /THROUGH TONIGHT/... The front that has been stalled/wedged over our region has moved northward as a warm front this afternoon. Cloud cover has started to break up with the low level cloud deck slowly becoming scattered in nature. We still have an area of high clouds but majority of area is seeing decent sunshine. The increased heating coupled with dewpoint temps in the low to mid 70s will lead to CAPE values from 1500 to 2000 this afternoon and into this evening. A cold front will slowly approach from our west late this afternoon and into this evening. The main boundary will remain off to our west and northwest through the rest of the day. The best upper level forcing will be focused to our north with 250mb jet located over PA and the main shortwave energy near the Mason Dixon Line. A MCV currently over portions of WV and southern VA will move into our region over the next few hours. This system coupled with good low level shear and decent CAPE will lead to isolated to scattered strong to severe thunderstorms this afternoon and into this evening. The decent shear with fair mid level lapse rates will lead to the risk for isolated tornadoes. SPC has upgraded our region to a Slight risk for severe weather with a 5% chance for tornadoes. The risk for showers and thunderstorms should taper off after 4Z with dry conditions expected after 2am. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Dry weather is expected to continue through early Thursday with temps in the 70s. Another higher risk day is expected Thursday afternoon and into early evening. The front to our north will drop southward through the day Thursday. This boundary coupled with warm and moist air advected into our region due to a southerly flow along with strong shortwave will lead to an enhanced risk for severe weather. CAPE values will increase above 2000 as temperatures and moisture increase during the day Thursday. Shear will be better than today which will lead to an increased risk for a tornadoes Thursday. SPC has upgraded our region to an enhanced risk for severe weather with a 10 percent chance for tornadoes. Thursday could be a very dangerous environment with more widespread threat for severe weather and tornadoes. We will to need monitor the changing weather situation to determine the timing, coverage and risk for Severe WX tomorrow. Another front will drop through our region late Thursday and into Friday morning. The thunderstorm threat should be limited Friday morning due to the timing of the frontal passage which should limit CAPE values due to lack of diurnal heating. Dry conditions are expected Friday afternoon and into this weekend as high pressure builds over our region. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The weekend is continuing to provide a calm, comfortable few days for the area with strong high pressure overhead. Zonal flow will dominate the area Saturday and Sunday with a strong upper level low draping over the Great Lakes and up above Montreal. Monday during the day should remain dry before any shortwave energy makes its way into the region late Monday into Tuesday. ECMWF keeps things away Monday night into Tuesday with an inverted trough off the coast of VA/DE. Other guidance (GFS,CMC) brings in some moisture for the time period. Marginal shear and buoyancy parameters will keep convection to a minimum for the extended period. PWAT values look to be lower into the early part of next week with conditions remaining fairly dry and less humid. Temperatures for the extended period will bring seasonable-to-below seasonable temperatures as we enter early next week. Highs will start out near 80F Saturday and decrease into the later part of the weekend after a weak frontal boundary passes Monday, leading to temperatures struggling to reach the 80s by early next week. Lows will be in the upper 50s to low 60s for the time period. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Cloud cover continues to scattered out this afternoon with mainly VFR conditions. Period MVFR conditions will be possible but restrictions are expected to remain limited. The main threat for the terminals today and through Thursday will be strong to severe thunderstorms capable of damaging winds and isolated tornadoes. The main threat window today will be 19Z through 2Z. Tomorrow the severe threat earlier with the threat window from 16Z to 00Z. MVFR ceilings and visibilities will be possible Thursday morning and early Friday morning. Dry conditions expected to return Friday afternoon with VFR conditions. VFR conditions expected Saturday and Sunday with the presence of high pressure. && .MARINE... Strong to severe thunderstorms will be possible over our marine areas today and Thursday which may require special marine warnings. No Small Craft Advisories expected at this time for Friday. SCA criteria is not expected to be reached Saturday and Sunday. No marine hazards are expected for the weekend. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...KJP LONG TERM...ADM AVIATION...JMG/ADM MARINE...JMG/ADM
Hazardous weather outlook, Sep 2, 7:02 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 702 PM EDT Wed Sep 2 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032315- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 702 PM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until midnight tonight for the District of Columbia, northeast and southern Maryland, northeast and eastern Virginia, the Potomac River, and the Chesapeake Bay. Scattered severe thunderstorms capable of producing damaging winds will develop across these regions this evening. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Thursday afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-032315- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 702 PM EDT Wed Sep 2 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until midnight tonight for portions of central Maryland, portions of northern and central Virginia. Scattered severe thunderstorms capable of producing damaging winds will develop across these regions this evening. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and Thursday afternoon.
In the hours before
Local storm report, Sep 2, 6:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT WED SEP 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 NW PLEASANT WALK 39.56N 77.62W
09/02/2020 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN ON I-70 WESTBOUND AT MILE MARKER 36.
&&
EVENT NUMBER LWX2002352
KJPLocal storm report, Sep 2, 7:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT WED SEP 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 SSE SMITHSBURG 39.64N 77.56W
09/02/2020 WASHINGTON MD 911 CALL CENTER
TREE DOWN ON WIRES NEAR THE INTERSECTION OF FEDERAL
LOOKOUT ROAD AND WOLFSVILLE ROAD.
&&
EVENT NUMBER LWX2002353
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:17 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 43 min |
| Sep 2, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 43 min |
| Sep 2, 6:54 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 51 min |
| Sep 2, 7:06 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Howard, Montgomery | 39 min |
| Sep 2, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 33 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.